Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 12, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 28, 2003, 4:34 PM CDT for Will County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2003, 4:34 PM CDT (21:34 UTC)
- Expired
- May 28, 2003, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Will County, IL
The radar
The Chicago radar (KLOT), 34 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
894 WFUS53 KLOT 282134 TORLOT ILC197-282200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 434 PM CDT WED MAY 28 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... EASTERN WILL COUNTY IN NORTHEAST ILLINOIS * UNTIL 500 PM CDT * AT 434 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM NEAR 4 MILES WEST OF MONEE...OR ABOUT 5 MILES SOUTH OF FRANKFORT...MOVING SOUTHEAST AT 25 MPH. * THE STORM WILL BE NEAR... MONEE AROUND 440 PM CDT. LAT...LON 4150 8780 4143 8791 4130 8769 4141 8758 $$ NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 28, 1:53 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 28, 1:53 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 255 PM CDT TUE MAY 27 2003 PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS AT NOON FRONT ALONG MS RIVER WITH LOW 60 DPS ALONG IT. AFTER INITIAL 700 DPVA ZONE MOVES THRU THE LEAD SHOWER AREA PULLING OUT OF E ZONES. DRY AIR REALLY ATE INTO THEM. CLEARING ALLOWING AIRMASS TO DESTABILIZE ALONG FRONT SO NEW SCATTERED TS DEVELOPING ALONG FRONT. THIS WILL MOVE OUT OF AREA EARLY TONIGHT. STRONGEST LIFT WAS WITH INITIAL TROF BUT 110 KT JET DROPPING SE FROM THE DAKOTAS PROVIDING RESIDUAL LIFT AS MODEL OMEGA FIELDS SHOW TO FIRE THE NEW TS. STRONG SHEAR ALOFT SO ISOLATED SEVERE CELLS POSSIBLE. SOME 1/2 HAIL REPORTS GOOD BET. NEW SYSTEM DIVES SE OVER THE AREA DURING FRIDAY...PROBABLY A LITTLE WEAKER THAN THE AVN WHICH IS THE WAY NCEP IS LEANING. MODELS SHOW GOOD THERMAL RIDGE OVER AREA FRIDAY AND WITH STRONG LOW TO NORTH AND GOOD FRONT SOME STRONG STORMS WILL BE POSSIBLE DEPENDING ON TIME OF DAY. NO REAL CHANGE IS LONG RANGE PATTERN OF TROF OVER E US AND RIDGE W US. GOOD CHILL BY SATURDAY AS ETA HAS ONLY 3-4C 850 TEMPS BY SATURDAY EVENING. WITH TROF STILL SHOWN ALOFT OVER AREA WILL HAVE SOME CLOUDS THRU NIGHT BEFORE NICE DAY THURSDAY. SHOULD BE SOME GUSTY WINDS TONIGHT BEHIND FRONT WITH GOOD MIXING. LOOKS LIKE SOME LAKE COOLING IL SHORE BUT MORE DEFINITE IN SHORE FOR THURSDAY. WILL MAKE LAST MINUTE ZONE DECISIONS BASED ON LATEST RADAR. .CHI...NONE AF AVIATION DISCUSSION FOR 18Z TAFS... PRE-FRONTAL SHOWERS ENDING THEIR PASSAGE ACROSS TAF AREA. COLD FRONT REMAINS TO THE WEST WITH POSSIBILITY OF SOME PRECIP DEVELOPMENT LINGERING UNTIL FROPA. FIRST SIGNS OF CU BUILDUP VISIBLE ON SATELLITE AND A FEW 40 DBZ RETURNS SHOWING ON RADAR BUT ACTIVITY IS WIDELY SCATTERED. HAVE CHOSEN TO KEEP TAFS DRY FOR NOW WITH THE EXPECTATION THAT FROPA WILL OCCUR ABOUT/AFTER THE TIME OF BEST HEATING AND PROB IS RELATIVELY LOW. AM CROSS SECTIONS SUGGEST MAX UVV GOING THROUGH NORTHEAST IL ATTM FURTHER LIMITING CHANCES. SOME COLD AIR SC EXPECT BEHIND FRONT TIL SUNSET. TIGHT GRADIENT WILL KEEP NORTHERLY WIND SPEEDS BRISK UNTIL ABOUT 06Z.
Hazardous weather outlook, May 28, 1:00 PM CDT, 3 hours 34 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-282200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
100 PM CDT WED MAY 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
CLEARING SKIES JUST AHEAD OF A COLD FRONT ALONG THE MISSISSIPPI
RIVER AT NOON HAS ALLOWED THE AIRMASS TO RAPIDLY DESTABILIZE.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THROUGH 7 PM. A
STRONG JET STREAM COMING INTO THE AREA FROM THE NORTHWEST MAY HELP
PRODUCE SOME STORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.
ISOLATED SEVERE WEATHER IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)In the hours before
Local storm report, May 28, 3:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
358 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM ANTIOCH IL 1 INCH HAIL
05/28/03 LAKE REPORTED BY STORM
SPOTTER. EVENT DURATION
7 MINUTES.
0300 PM UNKNOWN IL WIND DAMAGE
05/28/03 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0300 PM BRADLEY IL .75 INCH HAIL
05/28/03 KANKAKEE REPORTED BY COOPERATIVE
OBSERVER.
0325 PM KANKAKEE IL .88 INCH HAIL
05/28/03 KANKAKEE REPORTED BY HAM RADIO
OPERATOR.
0342 PM NONE IL .75 INCH HAIL
05/28/03 KENDALL RT 30 & RT 47.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0342 PM WINFIELD IL .88 INCH HAIL
05/28/03 DUPAGE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 28, 4:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
415 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM NAPERVILLE IL TORNADO
05/28/03 DUPAGE OGDEN AVE. & AURORA RD.
0358 PM ROMEOVILLE IL .75 INCH HAIL
05/28/03 WILL REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 28, 4:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
419 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM JOLIET IL .75 INCH HAIL
05/28/03 WILL LARKIN RD & BLACK RD.
REPORTED BY EMERGENCY
MANAGEMENT.
0410 PM LOMBARD IL .75 INCH HAIL
05/28/03 DUPAGE REPORTED BY COOPERATIVE
OBSERVER.
0410 PM LOMBARD IL 55 MPH TSTM GUST
05/28/03 DUPAGE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 28, 4:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
432 PM CDT WED MAY 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM ELMHURST IL WIND DAMAGE
05/28/03 DUPAGE REPORTED BY PUBLIC.
0350 PM ELMHURST IL 55 MPH TSTM GUST
05/28/03 DUPAGE REPORTED BY PUBLIC.
0350 PM ELMHURST IL WIND DAMAGE
05/28/03 DUPAGE DOWNED TREE LIMBS.
REPORTED BY PUBLIC.
0400 PM BOLINGBROOK IL WIND DAMAGE
05/28/03 WILL DOWNED TREE LIMBS. .
REPORTED BY PUBLIC.
0400 PM NAPERVILLE IL .75 INCH HAIL
05/28/03 DUPAGE REPORTED BY PUBLIC.
0415 PM JOLIET IL .75 INCH HAIL
05/28/03 WILL REPORTED BY HAM RADIO
OPERATOR.
0415 PM SHERIDAN IL WIND DAMAGE
05/28/03 LASALLE POWER OUTAGES REPORTED
BY LAW ENFORCEMENT
OFFICIAL.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:42 PM CDT | Tornado Warning | LOT | Kankakee | 18 min |
| May 28, 2:51 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Kane, McHenry | 24 min |
| May 28, 3:06 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 39 min |
| May 28, 3:30 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 28, 3:30 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 28, 3:30 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 28, 3:30 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 28, 3:34 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane, Kendall, Will | 41 min |
| May 28, 3:45 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 60 min |
| May 28, 3:55 PM CDT | Tornado Warning | LOT | Will | 20 min |
| May 28, 4:10 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 50 min |
| May 28, 4:20 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 40 min |
| May 28, 4:41 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee | 49 min |
| May 28, 5:08 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 37 min |
| May 28, 5:39 PM CDT | Tornado Warning | LOT | Ford | 21 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.